Blood in urine???

Good morning. Without labouring the point too much (because I have posted before), I was diagnosed with Primary Hypothyroidism at the same time as having a newly diagnosed Bicuspid Stenosis of the Aortic Heart Valve (which I've now had replaced with a mechanical valve and therefore on Warfarin for life). I'm now 9 months post op.

It has always been a challenge to distinguish between heart problems and my underachieve thyroid as there was always a crossover with symptoms.

I went back to my GP 2 weeks ago as I was feeling so unwell. Bloods were taken. THS levels have increased (3.75 from 1.0), but more worrying for me is newly diagnosed Stage 2 chronic kidney disease (when did I get stage one)? The GP says is nothing to worry about as I was still in range - just! Subsequently, I supplied a urine sample which shows 2+ of blood. I have no urinary infection, no frequency or burning sensation when I pee.

Everything I've read seems to suggest that I need further investigation. Warfarin should not cause microscopic bleeding. (open mind on that one)! I do not want to assume everything is fine with my kidneys if there is some underlying problem.

But I trotted back to my GP a week later because of feeling so tired all the time (along with many other thyroid symptoms), and said ''could it be because of my ferritin levels dropping'' from 177 to 43 (range 30 - 400) in less than six months. I'm waiting for B12 and folate results to return from the lab.

My GP seems so unconcerned about my very low BP of which I keep a record. It barely gets above 92/56 when I'm moving around and even lower before rising from my bed. Typical readings of 71/45, 88/70 is quite 'normal' for me. Body temp fluctuates between 34.7 - 35.8.

I hydrate well. My diet is extremely healthy and GF and I don't know what else I can do to find the energy (physically and mentally) to resume all the activities I was enjoying 2 years ago.

I feel I'm obsessing about my health at the moment, but its difficult not to worry when instinctively I feel so weird. My GP was of the opinion my symptoms were varied and vague. I suggested he might like to wear my symptoms for a trial period and see how he felt. There is nothing vague about fatigue, toes tingling, legs aching and waking with a headache and taking it to bed each and everyday.

My question is ''should I insist that something more should be done''

8 Replies

  • Get all your Thyroid function tests etc and post them and we will have a better idea of whats going on

  • Many thanks - will do when I've gathered the info

  • Suzy61Taylor, your TSH 3.75 is too high. Most people are comfortable with TSH just above or below 1.0. Warfarin may affect absorption or uptake of Levothyroxine, check the patient informaton leaflets.

    Read Dr. Toft's comments in Treatment Options and email if you want a full copy of the Pulse article to show your GP when you request a dose increase.

    Low thyroid function can affect kidney function. I don't know whether it would cause blood in urine. Google stage 2 kidney disease to find out more.

  • Many thanks clutter. I'll contact Louise in a moment.

  • Hello Suzy61Taylor,

    Sorry to hear you are unwell and you should definitely insist on more being done.

    The way you are feeling is not right and if caused by under medication of your thyroid hormones, it will be progressive.

    I have done some research on the relation between the kidneys and hypothyroidism as twice have suffered high creatinine levels with blood in urine and some kidney function disorder noted on my GP's records. Both times these symptoms have resolved after a Levothyroxine dose increase.

    The conclusion from a test conducted by the Department of Biochemistry, Lady Hardinge Medical College, New Delhi, India states....

    "a Hypothyroid state is associated with significant derangement in biochemical parameters of renal function. Hence the renal function should be regularly monitored in hypothyroid patients".

    Also I found this by Barbara Lougheed, who herself suffered these problems caused by thyroid issues.

    Having the additional heart issues must be challenging for you. I hope you manage to convince your doctor soon,


  • I forgot to mention that Barbara Lougheed actually recommended "lowering" the Levo dose with elevated creatinine which was the opposite to what I did.

    I suggest that my body needed more thyroid hormone and a dose increase or decrease would have changed the hormone chemistry enough to alter the creatinine levels and maybe this scenario would have repeated itself within months anyway.

    As it happens I have now lowered my T4 as have added T3 so would hopefully not expect to experience raised creatinine levels again.

    Hope this helps,


  • Also just found another link I had bookmarked explaining the influence thyroid hormones have renal development and kidney function.

  • I'm so grateful for the info you have taken the time to post to me. So many thanks.

You may also like...